Analysis of hematotoxicity cases associated with the use of linezolid
The objective of a retrospective analysis of medical records at the Veterans Medical Center (Oklahoma, United States) was to assess the incidence of hematotoxicity associated with the use of linezolid and the risk factors associated with the development of haematotoxicity.
The subject of the study was the medical records of 444 patients (average age 63.7 years) who received a total of 544 courses of linezolid for the period 2004-2007.
The results of the laboratory tests related to the study were recorded during the initial visit, periodically during treatment with linezolid and up to 31 days after the end of treatment.
The incidence of 1-2 degree and 3-4 degree thrombocytopenia was 7.6% and 5.2%, respectively. Grade 3-4 anemia developed in 18.8% of all cases of linezolid use, while in each patient grade 1-2 anemia was initially recorded. Discontinuation of linezolid due to the development of toxicity was necessary in 35 cases out of 544 treatment cycles (6.4%).
The independent risk factors for the development of 3-4 degree thrombocytopenia were the initial hemoglobin level below 105 g / l, the presence of immunosuppression and the initial platelet count from 50 to 99.9 × 10³ / mm³. The independent risk factors for the development of grade 3-4 anemia were the presence of concomitant cardiovascular diseases, urological diseases, immunosuppressive disorders and an initial platelet count of 50-99.9 × 10³ / mm³. Other adverse events reported with linezolid were diarrhea (6.6%), nausea (4.4%) and vomiting (4.0%).
Thus, during this retrospective analysis, it was found that, in general, the incidence of thrombocytopenia and anemia in patients receiving linezolid was higher than that recorded in phase III clinical trials. This may be due to the fact that in normal clinical practice linezolid is obtained by patients with concomitant diseases, which, as a rule, are exclusion criteria in phase III studies. Clinicians should be aware of the risk factors that can lead to severe thrombocytopenia and anemia in patients receiving linezolid, and therefore physicians can predict the development of this type of toxicity in a certain category of patients and should consider treatment options. potentially different for these patients.